Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Lubbock, TX

June 15, 2016Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2016, 6:16 PM CDT for Briscoe County, Hall County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 6:16 PM CDT (23:16 UTC)
Expired
Jun 15, 2016, 7:15 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 97 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KLUB 152316
SVRLUB
TXC045-191-160015-
/O.NEW.KLUB.SV.W.0182.160615T2316Z-160616T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 715 PM CDT

* AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SILVERTON... MOVING NORTHEAST AT 15 MPH. ANOTHER CLUSTER OF SEVERE
  STORMS WAS LOCATED OVER NORTHEAST BRISCOE COUNTY INTO NORTHWEST
  HALL COUNTY ALSO MOVING SLOWLY NORTHEASTWARD.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  SILVERTON...CAPROCK CANYON STATE PARK...BRICE AND LAKEVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3447 10077 3436 10130 3449 10145 3475 10133
      3475 10066
TIME...MOT...LOC 2314Z 226DEG 12KT 3448 10131 

HAIL...1.50IN
WIND...70MPH
 
$$

23
1 follow-up statement
658 
WWUS54 KLUB 152346
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
646 PM CDT WED JUN 15 2016

TXC045-191-160015-
/O.CON.KLUB.SV.W.0182.000000T0000Z-160616T0015Z/
BRISCOE TX-HALL TX-
646 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BRISCOE AND NORTHWESTERN HALL COUNTIES...

AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SILVERTON...
MOVING NORTHEAST AT 15 MPH. AN ADDITIONAL SEVERE THUNDERSTORM WAS
LOCATED ABOUT 7 MILES SOUTH OF BRICE MOVING SLOWLY NORTHEAST.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
SILVERTON...CAPROCK CANYON STATE PARK...BRICE AND LAKEVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
A FLASH FLOOD WARNING IS IN EFFECT FOR NORTHEAST HALL COUNTY WHERE 2
TO 4 PLUS INCHES OF RAIN HAVE ALREADY FALLEN.

&&

LAT...LON 3447 10077 3436 10130 3449 10145 3475 10133
      3475 10066
TIME...MOT...LOC 2343Z 226DEG 12KT 3453 10125 

HAIL...1.25IN
WIND...70MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:36 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 3:36 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
336 PM CDT WED JUN 15 2016

.SHORT TERM...
Temperatures at 3 pm are quite toasty across the forecast area.
Observations from the West Texas Mesonet range from 94 degrees at
Olton to 100 degrees at Turkey and several other sites. Although
dewpoints have mixed down across the Caprock, we still have
dewpoints loitering near 70 degrees in the Rolling Plains, and
this is resulting in heat indices around 100 to 106. We do not
expect the heat indices to reach 110 degrees in the Rolling Plains
this afternoon (nor tomorrow afternoon) which would trigger a Heat
Advisory, but nonetheless the air is certainly hot and muggy
enough for us to recommend the standard heat precautions regarding
not leaving pets in vehicles, drinking plenty of water, wearing
sunscreen, etc.

Regional radar and satellite imagery shows storms developing
across the higher terrain of New Mexico and the Trans-Pecos
region, extending into southeast New Mexico. Closer to home,
high-based cumulus are forming in the deeply-mixed air mass on the
Caprock. The latest guidance is still indicating isolated to
scattered t-storm development within the next 2-3 hours across
eastern New Mexico and the western South Plains, and some of the
guidance like the TTU-WRF is now more aggressive with the
northward and eastward extent of development. The activity will
have limited CAPE to work with initially, but as it slowly
progresses eastward it may be able to tap into the higher CAPE
environment across the central and southern South Plains, leading
to stronger storms and a greater severe threat. Severe wind gusts
remain the primary concern, but there could be a window for large
hail as well. Some of the high-res guidance indicates that storms
may congeal into a small cluster this evening somewhere across the
central or southern South Plains. If this cluster develops, it
is possible it could linger a bit past 06 UTC so we have added an
isolated mention for some of the area.

For Thursday, upper ridging over the region may receive a small
dent as a weak shortwave swings across the southern Rockies. Temps
are expected to be similar to today, with highs mainly in the
upper 90s to 102 or so. Forecast soundings show that these temps
will be warm enough to erode the cap, such that convergence along
a surface trough extending from southeast New Mexico northeast
into the Texas Panhandle may be sufficient for some isolated
t-storm development - and we've added a mention to the forecast.
Coverage and overall intensity of the storms will likely be lower
than today, but instability should still be adequate for some
stronger cells.

.LONG TERM...
Big story in the long-term remains the heat continuing to build a
degree or two each day through the weekend. 1000-500hPA
thicknesses will continue to build as the ridge strengthens
through Saturday. We will continue to watch how temperatures
respond/recover in the morning hours as well as heat indices in
the afternoon, especially for the Rolling Plains, to see if a heat
advisory will be needed. For now, lower dewpoints/RH values should
keep the heat indices in the Rolling Plains below 110 degrees F
but we will have to watch the West Texas Mesonet stations across
that part of the forecast area to see what happens.  Temperatures
may cool off just a tad for Sunday and Monday as the center of the
ridge shifts to the north and west of the area, lowering heights
and thickness values just a bit. Temperatures may try to warm
again by the very end of this forecast package as the ridge starts
to slide southward towards the area once again. The ECMWF
continues to try and develop afternoon/evening convection across
the area each day through the forecast but subsidence under the
ridge, lower surface dewpoints, and a lack of any boundary to help
force storms to develop mean a dry forecast will continue through
the extended.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33/14
Hazardous weather outlook, Jun 15, 11:46 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED JUN 15 2016

TXZ021>044-161700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH ACTIVITY MORE
LIKELY ACROSS THE SOUTHERN AND CENTRAL SOUTH PLAINS. THE OVERALL
SEVERE THREAT WILL BE LOW, BUT A FEW STRONGER STORMS MAY PRODUCE
LARGE HAIL TO GOLF BALL SIZE AND SEVERE WIND GUSTS TO NEAR 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING...MAINLY TO THE WEST OF INTERSTATE 27 AND HIGHWAY 87.
THERE IS A SMALL THREAT OF SEVERE WEATHER WITH ANY STORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING IN THE SOUTHERN AND EASTERN ROLLING PLAINS.

In the hours before

Special weather statement, Jun 15, 3:41 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT WED JUN 15 2016

TXZ025-026-031-032-037-038-043-044-160000-
HALL-CHILDRESS-MOTLEY-COTTLE-DICKENS-KING-KENT-STONEWALL-
INCLUDING THE CITIES OF...MEMPHIS...CHILDRESS...MATADOR...
ROARING SPRINGS...PADUCAH...HACKBERRY...SPUR...DICKENS...DUMONT...
FINNEY...GROW...GUTHRIE...JAYTON...ASPERMONT
341 PM CDT WED JUN 15 2016

...HOT TEMPERATURE AND HIGH HUMIDITIES ARE BRINGING SULTRY
CONDITIONS TO THE ROLLING PLAINS THIS AFTERNOON...

TEMPERATURES NEAR 100 DEGREES COMBINING WITH HIGH MOISTURE LEVELS
WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES
THROUGH ABOUT 7 PM THIS EVENING. THIS HEAT WILL PUT STRESS ON
PEOPLE AND ANIMALS, ESPECIALLY WHEN IN THE SUN. TAKE PRECAUTIONS
IF YOU WORK OR SPEND TIME OUTSIDE, INCLUDING DRINKING PLENTY OF
WATER AND TAKING MORE FREQUENT BREAKS. BE SURE NOT TO LEAVE YOUNG
CHILDREN OR PETS IN PARKED VEHICLES AS TEMPERATURES CAN QUICKLY
BECOME DANGEROUS.
Special weather statement, Jun 15, 4:25 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT WED JUN 15 2016

TXZ025-152200-
HALL TX-
425 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALL COUNTY UNTIL 500 PM
CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF TURKEY...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKEVIEW AND PLASKA COMMUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3443 10059 3434 10095 3475 10094 3475 10060
TIME...MOT...LOC 2123Z 257DEG 5KT 3455 10083

23
Local storm report, Jun 15, 5:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             6 S LAKEVIEW            34.59N 100.70W
06/15/2016  E0.50 INCH       HALL               TX   STORM CHASER

            ALSO OBSERVED A LOOSELY ORGANIZED WALL CLOUD AT THE
            TIME OF THE REPORT.

&&

EVENT NUMBER LUB1600235

GDS
Local storm report, Jun 15, 5:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 S LEVELLAND           33.51N 102.36W
06/15/2016  E0.25 INCH       HOCKLEY            TX   POLICE DEPT

            WIND GUSTS 40-45 MPH WITH PEA SIZED HAIL ABOUT 5 MI S
            OF LEVELLAND.

&&

EVENT NUMBER LUB1600236

SCOBB
Local storm report, Jun 15, 6:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             LEVELLAND               33.58N 102.36W
06/15/2016  E0.50 INCH       HOCKLEY            TX   EMERGENCY MNGR

            HAIL FROM PEA SIZE TO MARBLE SIZE FROM CITY LIMITS TO 5
            MILES SOUTH OF TOWN. SPOTTERS ALSO REPORTED WIND GUSTS
            50-55 MPH MOVING THROUGH TOWN.

&&

EVENT NUMBER LUB1600237

SCOBB
Special weather statement, Jun 15, 6:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT WED JUN 15 2016

TXZ034-160000-
HOCKLEY TX-
616 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY UNTIL 700 PM
CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR SMYER TO NEAR LEVELLAND TO NEAR
SUNDOWN...ALL MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEVELLAND...SUNDOWN...WHITHARRAL...SMYER...ROPESVILLE AND OPDYKE
WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3380 10209 3339 10208 3339 10259 3376 10261
TIME...MOT...LOC 2315Z 240DEG 27KT 3360 10231

07

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:06 PM CDTSevere Thunderstorm WarningLUBCottle, King39 min
Jun 14, 7:20 PM CDTSevere Thunderstorm WarningLUBCottle, Motley25 min
Jun 14, 7:39 PM CDTSevere Thunderstorm WarningLUBCottle, King51 min
Jun 14, 8:21 PM CDTSevere Thunderstorm WarningLUBCottle, King54 min
Jun 14, 9:13 PM CDTSevere Thunderstorm WarningLUBCottle, King32 min
Jun 15, 4:25 PM CDTSpecial Weather StatementLUBHall35 min
Jun 15, 4:33 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall57 min
Jun 15, 4:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher56 min
Jun 15, 5:00 PM CDTAreal Flood AdvisoryLUBHall2 hr
Jun 15, 5:18 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley27 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningLUBHockley32 min
Jun 15, 6:16 PM CDTSpecial Weather StatementLUBHockley44 min
Jun 15, 6:25 PM CDTFlash Flood WarningLUBHall2 hr
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock28 min
Jun 15, 6:51 PM CDTSevere Thunderstorm WarningLUBHale, Lamb24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.